Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS La Crosse, WI

June 24, 1998Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 9:16 PM CDT for Olmsted County, Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 9:16 PM CDT (02:16 UTC)
Expired
Jun 24, 1998, 10:20 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Olmsted County, MN

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:21 PM CDTHail 0.75Byron, MN
Jun 24, 9:33 PM CDTTornado F0Byron, MN
Jun 24, 9:50 PM CDTHail 1.75Rochester, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3921 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3921 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS1 KLSE 250217 RRA
SVRLSE
MNC109-250320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 1020 PM CDT

* AT 915 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BYRON OR 10 MILES WEST OF ROCHESTER...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER AROUND 930 PM.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

KING/DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 2:20 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED JUN 24 1998

CONCERN IN FIRST PART OF FORECAST IS SEVERE WEATHER THREAT AND
FLASH FLOOD POTENTIAL TONIGHT.

AT 18Z A WARM FRONT APPEARS TO STRETCH ACROSS SOUTHERN MINNESOTA AND
INTO CENTRAL WISCONSIN. BOUNDARIES FROM EARLY MORNING CONVECTION HARD
TO FIND AT THIS POINT AND MIXING OF LOW LEVEL WINDS ACROSS IOWA
SUGGEST THESE BOUNDARIES MAY BE WASHED OUT. LATEST GOES-8 SOUNDER
DATA ALSO SHOWS CAPES OF 1500-3000 J/KG AND LIFTED INDICIES OF -5
TO -10 ACROSS MAINLY OUR WESTERN FORECAST ZONES. SOME ENHANCED
CUMULUS ACROSS NORTHWEST IOWA AND APPROACHING DBQ...OTHERWISE
FAIRLY QUIET AFTERNOON.

PLENTY OF FUEL FOR THE FIRE WITH VERY UNSTABLE ATMOSPHERE...FAVORABLE
WIND PROFILE AND SHEAR VALUES IN PLACE. PROBLEM WITH SEVERE WEATHER
THREAT IS WHERE EXACTLY STUFF WILL POP. CAP IS GROWING JUST SOUTHWEST
OF OUR FORECAST AREA WITH 18Z KDVN SOUNDING UP TO +11 DEG C AT 700 MB
UP FROM +9 AT 12Z. STRONG CIN ALSO FORECAST ACROSS MUCH OF IOWA SO
WOULD THINK CONVECTION WILL POP ON NORTHERN EDGE OF THIS CAP...MOST
LIKELY ACROSS NORTHEAST IOWA. EXACT LOCATION HARD TO PIN-POINT.

HAVE ALSO BEEN EXAMINING DATA TO TRY AND FIND SOMETHING TO INITIATE
CONVECTION. MODELS CONSISTENT IN BRINGING SHORT WAVE TROUGH OVER
NEBRASKA PANHANDLE INTO NORTHERN IOWA THIS EVENING. THIS SEEMS TO
LINE UP WELL WITH LATEST WATER VAPOR IMAGERY AND SHOULD PROVIDE
ENOUGH ADDED LIFT TO FIRE STORMS TONIGHT. RESPONSE FROM THIS SHORT
WAVE TROUGH SHOWING UP AS SLIGHT DEEPENING AT SURFACE OVER NEBRASKA.
BACKING OF WINDS AHEAD OF THIS SURFACE FEATURE MAY HELP CONVERGENCE
ACROSS NORTHERN IOWA AND WILL ONLY INCREASE THE AMOUNT OF SHEAR FOR
SUPERCELL OR TORNADO DEVELOPMENT.

ASSUMING THUNDERSTORMS FIRE...NEXT PROBLEM IS RAIN POTENTIAL. GRIDDED
DATA PAINTS HIGHEST K-INDICIES AND PRECIPITABLE WATERS APPROACHING 2
INCHES IN EAST-WEST CORRIDOR ALONG IOWA-MINNESOTA BORDER. THIS AREA
HAS ALSO RECEIVED A LOT OF RAIN PAST 6 DAYS WITH MOST FLASH FLOOD
GUIDANCE VALUES AT AN INCH OR LESS IN 3 HOURS. FLASH FLOOD WATCH MAY
BE NEEDED IN THIS AREA AS WELL.

COORD. W/GRB..MPX..DMX..DVN

SHEA

In the hours before

Special weather statement, Jun 24, 3:27 PM CDT, 5 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-250500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT WED JUN 24 1998

...SEVERE WEATHER A THREAT AGAIN THIS EVENING...

THERE REMAINS A MODERATE RISK OF SEVERE WEATHER LATE THIS AFTERNOON
AND TONIGHT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

THE ATMOSPHERE REMAINS UNSTABLE ACROSS THE REGION LATE THIS AFTERNOON.
EXACT DEVELOPMENT OF THUNDERSTORMS IS NOT KNOWN AT THIS TIME BUT
IT APPEARS THE MOST LIKELY LOCATION WILL BE ACROSS NORTHEAST IOWA
OR SOUTHEAST MINNESOTA BY 6PM. WHEN STORMS BEGIN TO FORM...THEY WILL
BE NEARLY EXPLOSIVE AND COULD BECOME SEVERE QUICKLY. THUNDERSTORMS
WOULD THEN PUSH INTO WESTERN WISCONSIN DURING THE EVENING.

GIVEN THE EXTREME INSTABILITY OF THE ATMOSPHERE EXPECTED THIS
EVENING...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. LOCALLY HEAVY RAIN MAY
ALSO CAUSE PROBLEMS AND HENCE...A FLASH FLOOD WATCH WILL BE IN EFFECT
FOR SOME OF OUR AREA.

SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS
AND LISTEN FOR WATCHES AND WARNINGS. CONSIDER A WATCH A HEADS UP
FOR SPOTTER ACTIVATION. SPOTTERS WILL LIKELY BE NEEDED AS EARLY AS
LATE AFTERNOON IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND THEN
LATER THIS EVENING ACROSS WESTERN WISCONSIN.

SHEA
Special weather statement, Jun 24, 3:27 PM CDT, 5 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-250500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT WED JUN 24 1998

...SEVERE WEATHER A THREAT AGAIN THIS EVENING...

THERE REMAINS A MODERATE RISK OF SEVERE WEATHER LATE THIS AFTERNOON
AND TONIGHT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

THE ATMOSPHERE REMAINS UNSTABLE ACROSS THE REGION LATE THIS AFTERNOON.
EXACT DEVELOPMENT OF THUNDERSTORMS IS NOT KNOWN AT THIS TIME BUT
IT APPEARS THE MOST LIKELY LOCATION WILL BE ACROSS NORTHEAST IOWA
OR SOUTHEAST MINNESOTA BY 6PM. WHEN STORMS BEGIN TO FORM...THEY WILL
BE NEARLY EXPLOSIVE AND COULD BECOME SEVERE QUICKLY. THUNDERSTORMS
WOULD THEN PUSH INTO WESTERN WISCONSIN DURING THE EVENING.

GIVEN THE EXTREME INSTABILITY OF THE ATMOSPHERE EXPECTED THIS
EVENING...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. LOCALLY HEAVY RAIN MAY
ALSO CAUSE PROBLEMS AND HENCE...A FLASH FLOOD WATCH WILL BE IN EFFECT
FOR SOME OF OUR AREA.

SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS
AND LISTEN FOR WATCHES AND WARNINGS. CONSIDER A WATCH A HEADS UP
FOR SPOTTER ACTIVATION. SPOTTERS WILL LIKELY BE NEEDED AS EARLY AS
LATE AFTERNOON IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND THEN
LATER THIS EVENING ACROSS WESTERN WISCONSIN.

SHEA
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
IAZ008>011-018-019-029-030-WIZ053>055-061-250100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR UGC CODES
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
IAZ008>011-018-019-029-030-WIZ053>055-061-250100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR UGC CODES
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningARXHouston57 min
Jun 24, 9:02 PM CDTSevere Thunderstorm WarningARXFillmore58 min
Jun 24, 9:32 PM CDTTornado WarningARXOlmsted63 min
Jun 24, 9:35 PM CDTTornado WarningARXFillmore, Houston65 min
Jun 24, 9:52 PM CDTTornado WarningARXWabasha63 min
Jun 24, 9:55 PM CDTTornado WarningARXWinona65 min
Jun 24, 10:26 PM CDTTornado WarningARXWinona64 min
Jun 24, 10:55 PM CDTTornado WarningARXWabasha, Winona60 min
Jun 25, 1:35 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted55 min
Jun 25, 1:35 AM CDTSevere Thunderstorm WarningARXWabasha55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.